Illinois, 2010

Cold in Illinois, February 14, 2010

February 14, 2010 · NWS LOT · 1 event in 1 county or zone

A 59 year old man died in Evanston from cold exposure. Low temperatures on the morning of February 14th were in the single digits.

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

A 59 year old man died in Evanston from cold exposure. Low temperatures on the morning of February 14th were in the single digits.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Feb 13, 10:56 PM CST, 1 hour 4 minutes earlier.

Area forecast discussion, Feb 13, 10:56 PM CST, 1 hour 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
1056 PM CST SAT FEB 13 2010

.DISCUSSION...
227 PM CST

MOST IMMINENT CONCERN IS STRATOCU WORKING DOWN LK MICHIGAN. WITH THE
VORTEX HUNKERED DOWN ALONG THE COAST OF NEWFOUNDLAND AND RIDGING
POKING SOUTHEAST FROM THE MINNESOTA ARROWHEAD THRU THE TENNESSEE
VLY...CU AND AC IS HAVING A DIFFICULT TIME MAKING EWD PROGRESS FROM
THE PLAINS WITHOUT DISSIPATING AGAINST THIS ANCHORED RIDGE. THIS
CLOUD MASS IN THE PLAINS IS ASSOCIATED WITH A SHORT WAVE WITH
MINIMAL LIFT TO IT. THIS WAVE SHUD DIVE SE AND SOUTH OF NRN
IL...AFFECTING SW SECTIONS WITH A BIT MORE CLOUDINESS OVERNIGHT AND
SUNDAY BUT NO PCPN. THIS FEATURE GAINS STRENGTH AND MOISTURE FROM
THE GULF SUN NGT AND EARLY MONDAY BEFORE HEADING ACROSS THE OHIO VLY
TOWARD THE DC AREA AGAIN MONDAY NIGHT.

WITH NORTH TO NW FLOW OVER THE LAKE AND UPR MIDWEST AROUND THE LOW
PRESSURE FEATURE OFF THE CANADIAN COAST...ATTENTION THEN TURNS TO
A CLOUD MASS ROTATING DOWN FROM ONTARIO AND THE LAKES. EVIDENCE OF
DISSIPATION WITH THIS CLOUD MASS ALSO APPEARS ACROSS NRN WISCONSIN
...LEADING TO A HIGH PROBABILITY THAT CLOUD COVER TONIGHT WILL BE
MORE SPARSE THAN MODELS PREDICT. THUS WILL LOWER LOW TEMPS AGAIN
TO NEAR ZERO IN THE COLD SPOTS IN NORTH CENTRAL IL AND TOWARD THE
FOX VLY. ITS MORE PROBABLE THAT SC OVER ERN WISCONSIN WILL CLIP NE
IL AND NW INDIANA TONIGHT AND MORE EFFECTIVELY CAP RADIATION LOSS
THERE. SO NOT LOWERING TEMPS BLO GUIDANCE AS MUCH AT THOSE
LOCATIONS.

NOT AS MUCH SUNSHINE ON SUNDAY BUT SOME SUN PROBABLE. THUS EXPECT
TEMP RISES NOT AS VIGOROUS AS TODAY BUT STILL EXPECT LOW 30S
DOWNTOWN STILL A GOOD BET AND MID AND SOME UPR 20S ELSEWHERE.

ATTENTION THEN TURNS TO ANOTHER MAJOR TROF SWINGING AROUND THIS
NORTHEAST COAST VORTEX AND PULLING DOWN WRAPPED AROUND ATLANTIC
MSTR. LIFT IS MINIMAL WITH THIS WAVE AS WELL BUT CAA SHUD SQUEEZE
OUT SOME LIGHT SNOW STARTING LATE SUNDAY NIGHT AND CONTINUING THRU
THE DAY MONDAY. OVERALL LIQUID CONTENT IS LESS THAN A TENTH OF AN
INCH THRU MONDAY EVENING AND WILL PROBABLY DEPOSIT AROUND AN INCH
OF SNOW BY THAT TIME. AM LEAVING POPS IN LIKELY CATEGORY SINCE I
THINK THIS WILL BE A CERTAIN EVENT BUT NOTHING HEAVY TO MAKE
HEADLINES ABOUT. SNOW SHOWERS WILL PROBABLY TAPER TO FLURRIES
MONDAY NIGHT INTO TUESDAY. THEN SKIES SHUD OPEN UP FOR WEDNESDAY
BEFORE ANOTHER WAVE SWINGS DOWN WED NGT INTO THURSDAY AROUND THIS
ANCHORED VORTEX OFF THE NORTHEAST COAST. THIS LOOKS LIKE LITTLE
MORE THAN AN INCREASE IN CLOUD COVER WITHOUT MUCH CHANCE OF SNOW.

AFTER MIDWEEK...HIGH PRESSURE INTENSIFIES OVER THE MS VLY AGAIN AND
SHUD PROVIDE DRY SUNSHINE TOWARD THE WEEKEND. OUR PERSISTENT VORTEX
IS PROGGED BY THE GFS TO REMAIN IN PLACE OFF THE NEW ENGLAND COAST
THRU THAT TIME WITH WEAK UPR RIDGING OVER THE MS VLY. EARLY IN THE
WEEKEND HOWEVER...A SYSTEM DEEPENING IN THE SRN PLAINS HAS DESIGNS
ON ENTERING THE MID AND LOWER MS VLY. WHILE GFS RUNS MOVE THIS
SYSTEM ACROSS THE TENNESSEE VLY ON SATURDAY AND SAT NIGHT...ECMWF
PROGS RESOLVE TWO SFC FEATURES AND SWING ONE OF THESE NORTH OF THE
OHIO VALLEY...COMING PERILOUSLY CLOSE TO NRN IL AND INDIANA LATE
SATURDAY.

RLB

&&

.AVIATION...

0600 UTC TAFS...VSBYS HAVE BEEN DROPPING A LITTLE FASTER THAN
WAS ANTICIPATED EARLIER...ESPECIALLY IN WRN PORTIONS OF THE
FORECAST AREA. AT LEAST THIS IS THE SECTOR WHICH WAS IDENTIFIED
AS MOST LIKELY TO SEE THIS OCCUR. WENT AHEAD AND PUT MVFR BACK
INTO RFD AND DPA...AND MAY NEED SOMETHING ELSEWHERE AS THE NIGHT
GOES ALONG. MDW IS ALREADY REPORTING 7SM. OTHERWISE KEPT A
RELATIVELY SIMPLE APPROACH TO TAFS OVER THE NEXT 24 HOURS...WITH NO
CHANGE IN THINKING BEYOND 24 HOURS...INTO EARLY MONDAY. NEXT
UPSTREAM SYSTEM WILL BRING LOWER CIGS AND VSBYS BY MONDAY MORNING
WITH A GOOD CHANCE OF LIGHT SNOW.

LENNING

&&

.MARINE...

148 PM...MAIN FORECAST FOCUS THIS AFTERNOON IS POTENTIAL FOR A
PERIOD OF STRONGER WINDS MONDAY NIGHT INTO TUESDAY.

LOW PRESSURE OVER THE CANADIAN MARITIMES WILL MOVE SOUTHWEST
TONIGHT AND SUNDAY...REACHING SOUTHERN QUEBEC SUNDAY EVENING
AS IT SLOWLY WEAKENS. A WEAKER AREA OF LOW PRESSURE WILL MOVE
ACROSS THE OHIO VALLEY SUNDAY NIGHT...THEN STRENGTHEN MONDAY
NIGHT AND TUESDAY AS IT MOVES NORTH ALONG THE EAST COAST...
ABSORBING THE WEAKENING LOW OVER SOUTHERN QUEBEC. WITH HIGH
PRESSURE REMAINING STATIONARY FROM SOUTHERN CANADA INTO THE
SOUTHERN PLAINS...WINDS WILL REMAIN NORTHWEST THRU THE PERIOD.

THE GRADIENT WILL TIGHTEN OVER THE WESTERN LAKES MONDAY INTO
MONDAY NIGHT AND THIS WILL LIKELY SUPPORT WINDS INCREASING TO
15-25 KTS. THE LOW MOVING UP THE ATLANTIC COAST EVENTUALLY IS
FORECAST TO BECOME NEARLY STATIONARY OVER MAINE THRU THE END OF
NEXT WEEK. CMS

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
IN...NONE.
LM...NONE.
&&
Hazardous weather outlook, Feb 13, 3:12 PM CST, 8 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
312 PM CST SAT FEB 13 2010

ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
142115-
WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE-
DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-
IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON-
312 PM CST SAT FEB 13 2010 /412 PM EST SAT FEB 13 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL ILLINOIS...
NORTHEAST ILLINOIS AND NORTHWEST INDIANA.

.DAY ONE...TONIGHT.

PORTIONS OF THE FOX RIVER WILL REMAIN IN FLOOD DUE TO ICE
JAMS.

VERY COLD TEMPERATURES MAY RESULT IN ICE JAMS AND POSSIBLY ICE
JAM FLOODING ON AREA RIVERS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

PORTIONS OF THE FOX WILL REMAIN IN FLOOD DUE TO ICE JAMS.

VERY COLD TEMPERATURES MAY RESULT IN ICE JAMS AND POSSIBLY ICE
JAM FLOODING ON AREA RIVERS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NECESSARY THROUGH TONIGHT.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

LMZ740>745-142115-
WINTHROP HARBOR TO WILMETTE HARBOR-
WILMETTE HARBOR TO NORTHERLY ISLAND-
NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY-
GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY-
312 PM CST SAT FEB 13 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS NEARSHORE
WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE WATERS OF LAKE
MICHIGAN.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-142115-
LAKE MICHIGAN FROM MICHIGAN CITY IN TO ST. JOSEPH MI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM SEUL CHOIX POINT TO ROCK ISLAND PASSAGE 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN SOUTH OF A LINE FROM SEUL CHOIX POINT TO THE
MACKINAC BRIDGE AND NORTH OF A LINE FROM CHARLEVOIX MI TO SOUTH
FOX ISLAND 5 NM OFFSHORE-
LAKE MICHIGAN FROM CHARLEVOIX TO POINT BETSIE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM POINT BETSIE TO MANISTEE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI-
LAKE MICHIGAN FROM STURGEON BAY TO TWO RIVERS WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM TOW RIVERS TO SHEBOYGAN WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM SHEBOYGAN TO PORT WASHINGTON WI 5 NM OFFSHORE
TO MID LAKE-
LAKE MICHIGAN FROM PORT WASHINGTON TO NORTH POINT LIGHT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM NORTH POINT LIGHT TO WIND POINT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WIND POINT WI TO WINTHROP HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WINTHROP HARBOR TO WILMETTE HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WILMETTE HARBOR IL TO MICHIGAN CITY IN 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM PENTWATER TO MANISTEE MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM WHITEHALL TO PENTWATER MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM GRAND HAVEN TO WHITEHALL MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM HOLLAND TO GRAND HAVEN MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM SOUTH HAVEN TO HOLLAND MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM ST. JOSEPH TO SOUTH HAVEN MI 5 NM OFFSHORE TO
MID LAKE-
312 PM CST SAT FEB 13 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE OPEN WATERS OF LAKE
MICHIGAN.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

RLB

Event by event

1 cold/wind chill. Local standard time, as filed.

Cold/Wind Chill, Cook

When
February 14, 12:00 AM CST to 10:00 AM CST
Where
Cook forecast zone
Deaths
1 direct, 0 indirect
Reported by
County Official

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Cold/Wind Chill, Cook2010-02-1459MalePermanent HomeDirect

What these are

Cold/Wind Chill
Cold or wind chill below warning criteria that caused deaths, injuries or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2010Every state in 2010This day in weather historyWarnings in Illinois, February 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 216019.